Mississippi, 2016Lightning Strike in Mississippi, April 27, 2016
April 27, 2016 · NWS MEG · 1 event in 1 county or zone
A cold front moved into the Mid South on April 27, 2016. Numerous showers and thunderstorms developed across Northeast Mississippi during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the Mid South on April 27, 2016. Numerous showers and thunderstorms developed across Northeast Mississippi during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 27, 11:03 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 27, 11:03 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1203 PM CDT WED APR 27 2016
.UPDATE... /ISSUED 1009 AM CDT WED APR 27 2016/
SKIES ARE CLOUDY THIS MORNING ACROSS MUCH OF THE FORECAST AREA
WITH TEMPERATURES RANGING FROM THE MID 60S TO MID 70S. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO MOVE ACROSS
PORTIONS OF WEST TENNESSEE THIS MORNING WITH SOME REPORTS OF SMALL
HAIL WITH THE STRONGER THUNDERSTORMS. STILL LOOKING FOR SOME
ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THESE
THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. WILL
UPDATE THE FORECAST FOR SOME MORNING WORDING WITH NO BIG CHANGES
NEEDED.
ARS
&&
.DISCUSSION... /ISSUED 343 AM CDT WED APR 27 2016/
CURRENTLY THE MIDSOUTH WAS SEEING INCREASING CLOUDS FROM THE WEST
WITH AN ADVANCING SQUALL LINE IN ARKANSAS. A FEW STORMS WERE
FORMING AHEAD OF THE LINE BUT HAVE REMAINED JUST OUTSIDE THE CWA.
THE INTENSITY OF LINE AND RECENT LIGHTNING ACTIVITY HAS BEEN
SLOWLY WANING...ESPECIALLY CLOSER TO THE ARKLATEX...LIKELY DUE TO
THE UPPER SUPPORT LIFTING NORTHEAST. MOST OF THE WIND REPORTS HAVE
BEEN IN THE 35-45 MPH RANGE. 3 AM TEMPERATURES RANGED FROM THE LOW
60S IN NORTHWEST TENNESSEE TO THE LOW 70S IN NORTH MISSISSIPPI.
WINDS WERE SOUTHEAST AT 5 TO 10 MPH.
FOR TODAY AND TONIGHT...COMPLEX FORECAST THE NEXT 24 HOURS AS
MODELS TAKE A 500MB LOW FROM WESTERN KANSAS TO IOWA. ON THE
SURFACE LOW PRESSURE WILL CONTINUE TO FILL AS IT FROM THE PLAINS
TO THE MIDWEST. HOW THE CONVECTION UNFOLDS IS STILL ANYONE'S
GAME. BOTH THE NAM AND HRRR MODEL SUGGESTS THE ARKANSAS LINE WILL
CONTINUE TO SPLIT LEAVING THE MORE INTENSE STORMS TO TRACK OUTSIDE
OF THE MIDSOUTH THIS MORNING. HOWEVER WEAKER STORMS AND THICKER
CLOUD COVER WILL PUSH IN AND MAY REINTENSIFY EARLY THIS AFTERNOON
ACROSS THE EAST. THEN...BACK TO THE WEST THESE MODELS HINT AT A
FEW DISCRETE CELLS POPPING UP IN THE DELTA COUNTIES WITH THE
DRYLINE BEFORE SUNSET THAT MAY GO SEVERE. THIS BAND WOULD THEN
TRACK EAST MAINLY SOUTH OF INTERSTATE FORTY THROUGH ROUGHLY
MIDNIGHT. THE GFS AND ECMWF NOT SO KEEN ON THIS SECOND ROUND OF
CONVECTION FORMING...LEAVING THE WESTERN HALF OF THE MIDSOUTH TO
SEE A MUCH DRIER LATE AFTERNOON AND EVENING TIME FRAME. SO HAVE
REDUCED POPS SLIGHTLY ALONG AND WEST OF THE MISSISSIPPI RIVER IN
THE MID AFTERNOON THROUGH MIDNIGHT TIME FRAME TO CAPTURE THE
HIGHLY CONDITIONAL THREAT/LOW CONFIDENCE. CAPE VALUES WILL
GENERALLY RANGE FROM 1500 TO 3000 J/KG CAPE THIS AFTERNOON WITH
LAPSE RATES OF 7.5 TO 8.5C. SO THE ATMOSPHERE WILL BE PRIMED FOR
LARGE HAIL IF ENOUGH CONVERGENCE ALONG THE TRIGGER CAN POP NEW
STORMS. BELIEVE BOTH THE DAMAGING WIND AND ISOLATED TORNADO
POTENTIAL WILL BECOME LESS FAVORABLE AS THE DAY GOES ON...AS
LOW LEVEL SHEAR VALUES DECLINE FROM THE FILLING LOW. HIGHS TODAY
WILL TOP OUT IN THE MID AND UPPER 70S. CLOUDS WILL EXIT THE REGION
LATE TONIGHT...WITH LOWS FALLING INTO THE 60S.
TOMORROW AND TOMORROW NIGHT...A BREAK FROM ACTIVITY AS AN UPPER
LEVEL RIDGE BUILDS OVER THE REGION. ONLY THE FAR SOUTHEAST
COUNTIES COULD SEE A POP UP SHOWER/STORM IN THE LATE MORNING OR
AFTERNOON. HIGHS WILL WARM BACK TO ABOVE NORMAL WITH WEST WINDS.
FRIDAY THROUGH TUESDAY...NOT MUCH CHANGE NEEDED FROM THE PREVIOUS
THINKING THIS PERIOD. MODELS DRIVE ANOTHER CLOSED UPPER LOW INTO
THE SOUTHERN ROCKIES...WITH A JET STREAK EMERGING OUT INTO THE
SOUTHERN PLAINS. A WEAK EASTERLY LOW LEVEL FLOW WILL BECOME
ESTABLISHED ON FRIDAY...REDUCING DEWPOINTS INTO THE 50S...BUT
DEEPER GULF MOISTURE WON'T BE TO FAR OFF...CLOSER TO THE I-20
CORRIDOR ALONG A DEVELOPING WARM FRONT. A FEW ELEVATED STORMS WILL
BE POSSIBLE LATE FRIDAY MORNING AND INTO THE AFTERNOON HOURS...BUT
BETTER RAIN CHANCES WILL ARRIVE WITH THE FRONT FRIDAY NIGHT AS IT
LIFTS NORTH. A UPPER LEVEL SOUTHWEST FLOW WILL CONTINUE THROUGH
THE WEEKEND WITH MULTIPLE ROUNDS OF SHOWERS AND STORMS EXPECTED.
NARROWING DOWN A TIME FRAME OR BETTER DAY FOR SEVERE WEATHER IS
TO DIFFICULT ATT...BUT THE THREAT DOES EXIST...ESPECIALLY ALONG
AND SOUTH OF INTERSTATE FORTY. HIGH TEMPERATURES WILL BE CLOSE TO
SEASONAL NORMALS. THE GFS AND ECMWF SHOW A WEAK COLD FRONT PUSHING
IN SUNDAY. THE AREA WOULD THEN SEE REDUCED RAIN CHANCES ALONG
WITH COOLER TEMPERATURES FOR EARLY NEXT WEEK.
JAB
&&
.AVIATION...
18Z TAF SET
SHRAS/TSRAS CURRENTLY OCCURRING ACROSS CENTRAL MS WILL SPREAD
NORTHEASTWARD INTO MUCH OF NORTHEAST MISSISSIPPI THIS AFTERNOON.
HAVE INTRODUCED A TEMPO GROUP AT KTUP AS A RESULT. OTHERWISE...VFR
CONDITIONS CAN BE EXPECTED. CAN/T RULE OUT KMEM AND KMKL BEING ON
THE EDGE OF THE TSRA COMPLEX THAT WILL AFFECT NORTHEAST
MISSISSIPPI THUS HAVE KEPT THE VCTS WORDING GOING FOR THE
AFTERNOON. GUSTY SOUTHERLY WINDS WILL OCCUR THROUGH THE AFTERNOON.
OVERNIGHT WINDS WILL BECOME LIGHT AND VARIABLE.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 27, 2:30 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CDT WED APR 27 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
330 AM CDT WED APR 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MIDSOUTH
TODAY AND TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW STRONG TO SEVERE STORMS ALONG WITH HEAVY RAINFALL WILL BE A
THREAT AGAIN FRIDAY THROUGH SUNDAY AS ANOTHER STORM SYSTEM MOVES
INTO THE SOUTHERN PLAINS AND MIDSOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
JAB
In the hours before
Special weather statement, Apr 27, 8:18 AM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
918 AM CDT WED APR 27 2016
TNZ048-049-271445-
TIPTON TN-LAUDERDALE TN-
918 AM CDT WED APR 27 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 945 AM CDT FOR...
NORTHEASTERN TIPTON COUNTY IN WEST TENNESSEE...
SOUTHWESTERN LAUDERDALE COUNTY IN WEST TENNESSEE...
AT 918 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED NEAR MUNFORD...OR 11 MILES EAST OF WILSON...MOVING
NORTHEAST AT 35 MPH.
PEOPLE IN NORTHEASTERN TIPTON AND SOUTHWESTERN LAUDERDALE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3549 8947 3544 8988 3552 9000 3555 8997
3552 8995 3551 8992 3553 8990 3555 8991
3556 8994 3557 8995 3563 8987 3563 8986
3565 8985 3579 8969
TIME...MOT...LOC 1418Z 236DEG 29KT 3550 8985Lightning, Itawamba
- When
- April 27, 1:30 PM CST to 1:31 PM CST
- Where
- Itawamba County, Mantachie
- Deaths
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 34.330, -88.500
A man and the horse he was riding were struck by lightning in Mantachie.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 27 to 30, 20168 deaths · $2.9 million · EF0 · 45 events
- Tornado and Damaging Winds in Texas, April 27, 20161 death · $200,000 · EF0 · 14 events
- Lightning Strike in Louisiana, April 27, 20161 death · 1 event
- Flash Flooding and Flood in Arkansas, April 27 to 30, 2016$1.0 million · 1.75 in hail · 34 events
- Tornadoes and Flash Flooding in Kentucky, April 27, 2016$252,000 · EF1 · 22 events
- Tornadoes and Hail in Missouri, April 27, 2016$200,000 · EF1 · 9 events
- Tornadoes and Damaging Winds in Texas, April 27, 20161 injured · $61,000 · EF1 · 8 events
- Tornadoes and Hail in Iowa, April 27 to 28, 2016$78,000 · EF0 · 12 events
- Flash Flood and Hail in Mississippi, April 27 to 30, 2016$57,000 · 2.5 in hail · 12 events
- Tornadoes and Hail in Illinois, April 27 to 28, 2016$58,000 · EF0 · 10 events
- Tornadoes and Flood in Nebraska, April 27 to 29, 2016EF1 · 17 events
- Tornadoes and Hail in Missouri, April 27, 2016EF1 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632694.